Nebraska, 2011

Hail in Nebraska, June 26, 2011

June 26, 2011 · NWS GID · 7 events in 3 counties and zones

Although the vast majority of South Central Nebraska avoided a fairly concentrated swath of large hail and damaging winds centered from northwest Nebraska into northern Missouri, the southern periphery of this activity clipped far northern parts of the area, primarily impacting Valley, Greeley and Nance Counties. Actually, this was a two-part severe weather event, with the first round of storms…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Although the vast majority of South Central Nebraska avoided a fairly concentrated swath of large hail and damaging winds centered from northwest Nebraska into northern Missouri, the southern periphery of this activity clipped far northern parts of the area, primarily impacting Valley, Greeley and Nance Counties. Actually, this was a two-part severe weather event, with the first round of storms sliding across the northern counties on Sunday evening mainly between 5 and 7 PM CDT, and the second round tracking through almost the exact same area several hours later between 1130 PM and 1 AM early Monday morning.

The first round of storms was essentially the far southern extension of a maturing quasi-linear mesoscale convective system (MCS) that had been tracking across northern Nebraska for several hours before entering the local area. This line of storms resulted in quarter size hail in Greeley. After a multi-hour lull, the second round of severe storms entered Valley County around midnight as a small, but intense bowing multicell cluster. As with the first round, these storms had been approaching from northwest Nebraska for several hours. These storms also produced quarter size hail, with the combination of hail and gusty winds breaking a convenience store window in Ord. The dominant cell weakened considerably by the time it reached far northern Polk County, and although additional storms affected other parts of South Central Nebraska through the night, none of them became severe.

The synoptic scale environment was supportive of multiple clusters of storms tracking through the same region, as a strong mid-level shortwave trough tracked from the northern Rockies into the Dakotas. The enhanced mid-level flow along the southern reaches of this trough promoted strong deep-layer vertical wind shear around 50 knots. Instability-wise, most-unstable CAPE values through the evening hours averaged 2000-4000 J/kg. At the surface, South Central Nebraska was centered between a quasi-stationary front across northern Kansas, and an advancing cold front tracking southward into the area out of South Dakota. Warm mid-level air surging northward ahead of the surface cold front effectively capped off most of South Central Nebraska from a severe weather threat, limiting the areal impact.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 26, 2:11 PM CST, 2 hours 34 minutes earlier.

Area forecast discussion, Jun 26, 2:11 PM CST, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
311 PM CDT SUN JUN 26 2011

.SHORT TERM...TONIGHT THROUGH 12Z TUESDAY. MAJOR CONCERN IN THE
SHORT TERM INVOLVES THE NEXT 12 TO 18 HOURS.  CONVECTION HAS STARTED
UP OVER THE CWA WITH THE FIRST THUNDERSTORMS POPPING SHORTLY AFTER
NOON. COVERAGE UP TO 19Z HAS MAINLY BEEN IN THE NORTHEAST PART OF
THE CWA.

BACKING UP TO LOOK AT THE BIG PICTURE...THE CANADIAN UPPER LOW HAS
PUSHED EAST INTO MANITOBA WITH A POSITIVELY TILTED TROUGH BACK INTO
MONTANA.  AT THE SURFACE...LOW PRESSURE OVER SW KANSAS WITH A WARM
FRONT STRETCHED INTO NE KANSAS IS SLOWLY LIFTING NORTH.  TO OUR
NORTH...A SURFACE LOW IS ALSO SITUATED OVER NE SOUTH DAKOTA WITH A
COLD FRONT STRETCHING SW AND JUST GETTING READY TO PUSH INTO NW NEB.
SEVERE THUNDERSTORMS ALREADY IN PROGRESS AHEAD OF THE FRONT IN
NORTHERN NEB. SO FAR THESE HAVE BEEN RIDING EAST BUT WILL HAVE TO BE
WATCHED FOR ANY RIGHT TURNING IN THE NEXT FEW HOURS.

STRATUS HAS BEEN SLOW TO ERODE OVER OUR REGION TODAY BUT IS SLOWLY
DISSIPATING/ERODING FROM SOUTH TO NORTH. PLENTY OF LOW LEVEL
MOISTURE WITH SURFACE DEWPOINTS IN THE UPPER 60S TO LOWER/MID 70S
ACROSS THE CWA. EARLY LOOK AT MODELS SHOWED PLENTY OF INSTABILITY
AND SHEAR WITH CAPE VALUES OF 2000 NORTH TO OVER 4000 SOUTH...WHICH
LOOKS TO BE REAL AFTER A QUICK CHECK OF THE SPC MESOANALYSIS PAGE.
0-6 KM BULK SHEAR NUMBERS IMPRESSIVE WITH 40-60 KTS NORTH AND JUST A
BIT LESS IN THE SOUTH. 0-1 KM BULK SHEAR ALSO PROGGED TO BE 15-20
KTS IN A FEW HRS IN THE NORTH. OBVIOUSLY STORMS WILL HAVE TO BE
MONITORED FOR ROTATION.  FOR THE REST OF THIS AFTERNOON AREAS SOUTH
OF I-80 MAY NOT SEE MUCH IN THE WAY OF CONVECTION WITH VERY STRONG
CAPPING INVERSION ACROSS THE SOUTH. WITH ATMOSPHERE WARMING...IT
WILL TAKE SOME PRETTY TALL STORMS TO PRODUCE HAIL.

ANOTHER CHANCE FOR STORMS LATER THIS EVENING AND OVERNIGHT ACROSS
MUCH OF THE CWA...ALTHOUGH THE NE WILL HAVE HIGHER CHANCES THAN IN
THE SW...AS THE COLD FRONT APPROACHES AND MOVES ACROSS THE CWA FROM
THE NORTH. SEVERE WEATHER STILL POSSIBLE WITH OVERNIGHT WEATHER AND
HEAVY RAIN EXPECTED WITH THESE STORMS AS PRECIPITABLE WATER VALUES
QUITE HIGH.

NEED TO PUT FINAL TOUCHES ON GRIDS AND MONITOR RADAR TRENDS SO WILL
END THIS DISCUSSION HERE EXCEPT TO SAY THAT THE WEATHER SHOULD BE
QUIET MONDAY BEHIND FRONTAL PASSAGE.

.LONG TERM...12Z TUESDAY THROUGH SUNDAY.  AN UPPER RIDGE BEGINS TO
TAKE HOLD OF THE REGION STARTING ON TUESDAY WHICH SHOULD KEEP IT
MAINLY DRY THROUGH THE DAY.  TEMPERATURES ARE EXPECTED TO BEGIN TO
WARM UP AS THE RIDGE EXERTS ITS INFLUENCE ON THE AREA...AND WILL GO
WITH HIGHS GENERALLY IN THE 80S TO AROUND 90.  INCREASING H85 WARM
AIR ADVECTION ALONG WITH A 40 TO 50 KT LOW LEVEL JET MAY HELP A FEW
THUNDERSTORMS TO DEVELOP TUESDAY NIGHT...THOUGH WARMING H7
TEMPERATURES COULD ALSO TRY TO LIMIT THE THUNDERSTORM POTENTIAL.
SINCE THERE ARE STILL UNCERTAINTIES TO RESOLVE...WILL HOLD ONTO THE
CURRENT SLIGHT CHANCE POPS FOR TUESDAY NIGHT.

THE UPPER RIDGE CONTINUES TO AMPLIFY FOR THE MIDDLE OF THE WEEK WITH
WARM H7 TEMPERATURES HELPING KEEP ANY THUNDERSTORM CHANCES AT BAY.
HIGHS ON WEDNESDAY AND THURSDAY WILL BE HOT...ESPECIALLY IN SOUTHERN
PARTS OF THE FORECAST AREA WHERE READINGS COULD TOP OUT IN THE 100
TO 105 RANGE FOR BOTH WEDNESDAY AND THURSDAY.  HEAT INDEX VALUES
WILL ALSO PUSH TO AROUND 100...AND WILL CONTINUE TO COVER THAT IN
THE HAZARDOUS WEATHER OUTLOOK THIS AFTERNOON.  A TROUGH ACROSS THE
WESTERN UNITED STATES WILL BEGIN TO MOVE TOWARDS THE CENTRAL PLAINS
ON THURSDAY WHICH COULD ALSO HELP BEGIN TO KNOCK DOWN THE RIDGE.  IT
WILL ALSO BRING A WEAK FRONTAL BOUNDARY INTO THE FORECAST AREA BY
LATE THURSDAY AFTERNOON THAT WILL PERSIST INTO THURSDAY NIGHT.  THE
FRONT COULD HELP GENERATE A FEW THUNDERSTORMS THURSDAY NIGHT...BUT
H7 TEMPERATURES REMAIN QUITE WARM AND THAT COULD AGAIN HELP LIMIT
THE THUNDERSTORM POTENTIAL.

CONFIDENCE IN THE FRONTAL POSITION FRIDAY AND INTO THE WEEKEND
BEGINS TO WANE...THOUGH IT APPEARS THE BOUNDARY SHOULD BE SOMEPLACE
CLOSE BY THROUGH AT LEAST SATURDAY...AND MAY EVEN INTO SUNDAY.  THE
GFS AND ECMWF SHOW THE BOUNDARY MAINLY IMPACTING THE SOUTHEAST PART
OF THE FORECAST AREA BY FRIDAY NIGHT...AND THEN FRONT APPEARS TO
STALL SOMEWHERE NEAR NORTHERN KANSAS OR SOUTHERN NEBRASKA FOR
SATURDAY.  WILL HOLD ONTO AT LEAST SMALL CHANCE OF THUNDERSTORMS
INTO THE WEEKEND WITH THE FRONT IN THE AREA.

&&

.PREV DISCUSSION... /ISSUED 1209 PM CDT SUN JUN 26 2011/

AVIATION...18Z KGRI TAF. STRATUS STILL HOLDING OVER THE TERMINAL
AS EASTERLY UPSLOPE WINDS NORTH OF THE KANSAS WARM FRONT PERSIST.
VISIBLE SATELLITE SHOWING THE LOW CLOUDS SLOWLY ERODING/LIFTING
NORTH BUT MAY BE MID AFTERNOON BEFORE THIS OCCURS IN THE KGRI
AREA. THUNDERSTORM DEVELOPMENT ALSO A CONCERN AS WE SIT BETWEEN
TWO FRONTS...THE WARM FRONT TO OUR SOUTH THAT IS SLOWLY LIFTING
NORTH AND A COLD FRONT JUST ENTERING NW NEB THAT IS SLATED TO PUSH
THROUGH TONIGHT. SEVERE STORMS CERTAINLY POSSIBLE WITH LARGE HAIL
AND STRONG WINDS THE MAIN THREATS. WINDS SHOULD GRADUALLY SWING FROM EAST
TO NORTH WITH THE FRONTAL PASSAGE AND WITH GUSTY CONDITIONS DURING
THE MORNING HOURS ON MONDAY.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

.SHORT TERM...EWALD
.LONG TERM...KING
Hazardous weather outlook, Jun 26, 1:54 PM CST, 2 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
254 PM CDT SUN JUN 26 2011

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
271200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
254 PM CDT SUN JUN 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON...WITH GREATER CHANCES
EXPECTED THIS EVENING AND TONIGHT AHEAD OF AN APPROACHING COLD
FRONTAL BOUNDARY. SEVERE THUNDERSTORMS ARE LIKELY...WITH THE
PRIMARY HAZARDS FROM THE STORMS BEING VERY LARGE HAIL IN EXCESS OF
GOLF BALL SIZE AND DAMAGING WINDS OF 60 MPH. IN ADDITION...LOCALLY
HEAVY RAINFALL IN EXCESS OF 1 TO 2 INCHES MAY LEAD TO AREAS OF
LOWLAND FLOODING. THE SEVERE WEATHER POTENTIAL FAVORS LOCATIONS IN
SOUTH CENTRAL NEBRASKA NORTH OF A LINE FROM ELWOOD TO RED CLOUD.

HEAT INDICES ARE FORECAST NEAR 100 DEGREES IN NORTH CENTRAL KANSAS
THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

INTERMITTENT CHANCES FOR THUNDERSTORMS EXIST ACROSS THE OUTLOOK
AREA MONDAY INTO TUESDAY NIGHT...AND AGAIN THURSDAY NIGHT THROUGH
SATURDAY. SEVERE WEATHER CANNOT BE RULED OUT DURING THIS TIME
PERIOD.

HEAT INDICES ARE FORECAST NEAR OR ABOVE 100 DEGREES ACROSS SOUTHERN
PORTIONS OF THE OUTLOOK AREA WEDNESDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS EVENING INTO TONIGHT FOR
AREAS GENERALLY NORTH OF INTERSTATE 80...AND SPOTTER ACTIVATION
MAY BE NEEDED ACROSS THE REMAINDER OF THE OUTLOOK AREA.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Special weather statement, Jun 26, 3:56 PM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
456 PM CDT SUN JUN 26 2011

NEZ039-040-046-047-262245-
GREELEY NE-HOWARD NE-SHERMAN NE-VALLEY NE-
456 PM CDT SUN JUN 26 2011

...SIGNIFICANT WEATHER ADVISORY FOR VALLEY...NORTHERN SHERMAN...
NORTHWESTERN HOWARD AND GREELEY COUNTIES UNTIL 545 PM CDT...

AT 451 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 15 MILES NORTH OF
ERICSON TO 5 MILES NORTHEAST OF FORT HARTSUFF STATE PARK TO
SARGENT...AND MOVING SOUTHEAST AT 40 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  ORD...
  ELYRIA...
  ARCADIA...
  NORTH LOUP...
  SPALDING...
  GREELEY...
  SCOTIA...
  LOUP CITY...
  SHERMAN RESERVOIR DAM...
  COTESFIELD...
  WOLBACH...
  ASHTON...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4175 9830 4142 9829 4121 9891 4138 9921
      4174 9922 4175 9919
TIME...MOT...LOC 2156Z 307DEG 35KT 4196 9857 4176 9889
          4159 9939

The radar

The Grand Island radar (KUEX), 151 km away, was scanning. The volume nearest the first event began at 22:46 UTC.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, Greeley

When
June 26, 4:45 PM CST
Where
Greeley County, Spalding
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.680, -98.370

Hail, Greeley

When
June 26, 4:45 PM CST
Where
Greeley County, Greeley
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.550, -98.530

Hail, Greeley

When
June 26, 5:05 PM CST
Where
Greeley County, Greeley
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.550, -98.530

Hail, Valley

When
June 26, 10:50 PM CST
Where
Valley County, Ord
Measured
0.88 in hail
Property damage
$1,000
Reported by
County Official
Coordinates
41.600, -98.930

Hail was accompanied by 40 to 50 MPH wind gusts. A window at a local convenience store was broken.

Hail, Valley

When
June 26, 10:54 PM CST
Where
Valley County, 3 mi E of Ord
Measured
1 in hail
Reported by
County Official
Coordinates
41.600, -98.872

Hail, Valley

When
June 26, 10:59 PM CST
Where
Valley County, 6 mi E of Ord
Measured
1 in hail
Reported by
County Official
Coordinates
41.600, -98.814

Hail, Nance

When
June 26, 11:45 PM CST
Where
Nance County, Fullerton
Measured
1 in hail
Reported by
Public
Coordinates
41.370, -97.980

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2011Every state in 2011This day in weather historyWarnings in Nebraska, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 319612, 319613, 319614, 319619, 319615, 319616, 319618.